Send to:

Choose Destination
See comment in PubMed Commons below
Am J Kidney Dis. 2012 Feb;59(2):276-83. doi: 10.1053/j.ajkd.2011.10.013. Epub 2011 Nov 29.

Tuberous sclerosis complex-associated angiomyolipomas: focus on mTOR inhibition.

Author information

  • 1Department of Nephrology, Charit√© Universit√§tsmedizin Berlin, Germany.


Tuberous sclerosis complex (TSC) is an autosomal dominant disorder promoting the development of benign tumors in multiple organ systems, including the skin, brain, and kidneys. In contrast to asymptomatic spontaneous angiomyolipomas, angiomyolipomas in patients with TSC are mostly bilateral and are accompanied by other typical clinical features of TSC. Kidney angiomyolipomas are benign tumors composed of blood vessels, adipose tissue, and smooth muscle and are associated with spontaneous bleeding and potential life-threatening hemorrhage if >4 cm. Current treatment options for angiomyolipoma are focused on conserving kidney function and limiting potentially fatal hemorrhage. TSC is caused by mutations in either TSC1 or TSC2 suppressor genes, resulting in increased mammalian target of rapamycin (mTOR) activity. Preclinical studies have shown the efficacy of mTOR inhibitors in inhibiting the growth of patient-derived cell lines and suppressing tumors in animal models of TSC. In the clinical setting, mTOR inhibitors have shown promising efficacy in patients with TSC-associated angiomyolipomas and subependymal giant cell astrocytomas. This review explores the diagnosis and current management of TSC-associated angiomyolipomas, the relevance of the mTOR pathway in the pathogenesis of TSC, and the potential promise of mTOR-inhibitor therapy as a systemic therapeutic approach to treat the underlying cause of TSC.

Copyright © 2012 National Kidney Foundation, Inc. Published by Elsevier Inc. All rights reserved.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk